Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 83, NWS Quad Cities, IA

June 29, 1997Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 1997, 1:53 PM CDT for Dubuque County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 1:53 PM CDT (18:53 UTC)
Expired
Jun 29, 1997, 2:25 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS1 KMLI 291854 RRA
SVRMLI
IAC061-291925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN DUBUQUE COUNTY IN NORTHEASTERN IOWA

* UNTIL 225 PM CDT
 
* SOME LOCATIONS AFFECTED
  DUBUQUE                            AROUND 155 PM CDT
  CATTESE                            AROUND 200 PM CDT
  MASSEY                             AROUND 215 PM CDT

* AT 155 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 4 MILES NORTHWEST OF DUBUQUE MOVING EAST
AT   10 MPH.
 
IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A PLACE OF
SAFETY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND
TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:57 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 29, 12:57 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CDT SUN JUN 29 1997

PARAMETERS COMING TOGETHER FOR AN ACTIVE AFTERNOON ACROSS CWA.
LASTEST ADAP SUGGESTS INSTABILITY AXIS SITUATED ROUGHLY FROM
I-80 SOUTHWARD WITH LIFTED INDICES APPROACHING -10. IN ADDITION
MOISTURE POOLING WAS OCCURING IN SAME AREA IN CONJUNCTION WITH
LEFTOVER OUTFLOW BOUNDARY. SUGGEST CAT POPS FOR TSRA THIS EVENING
MAINLY ALONG AND WEST OF THE MISSISSIP PI WITH MAIN EMPHASIS ON VERY
HEAVY RAIN SINCE PCP WATER VALUES ARE APPROACHING AN 1.50.

CID 68/60      DBQ 67/60      MLI 67/60    BRL 68/60

BERG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:43 PM CDTFlash Flood WarningDVNDubuque3 hr
Jun 29, 3:44 PM CDTFlash Flood WarningDVNDubuque3 hr
Jun 29, 4:38 PM CDTSevere Thunderstorm WarningDVNLinn62 min
Jun 29, 5:32 PM CDTFlash Flood WarningDVNLinn3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.